Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 63, NWS Goodland, KS

June 24, 2002Sherman County, Kansas; Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 24, 2002, 3:52 PM MDT for Sherman County, Kansas; Kit Carson County, Colorado. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2002, 3:52 PM MDT (21:52 UTC)
Expired
Jun 24, 2002, 4:45 PM MDT
In force
53 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Kit Carson County, CO, Sherman County, KS

The radar

The Goodland radar (KGLD), 27 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 3:55 PM MDTHail 0.75Kanorado, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3306 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 242152
SVRGLD
COC063-KSC181-242245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
351 PM MDT MON JUN 24 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO
  WESTERN SHERMAN COUNTY IN NORTHWEST KANSAS

* UNTIL 445 PM MDT

* AT 351 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF KANORADO...OR ABOUT 16 MILES
  NORTHEAST OF BURLINGTON...MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KANORADO AT 405 PM MDT
  RULETON AT 415 PM MDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

&&

LAT...LON 3953 10195 3950 10224 3915 10220 3914 10171

RJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:29 PM MDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 24, 2:29 PM MDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT MON JUN 24 2002

FORECAST CHALLENGES INCLUDE PRECIP CHANCES NEXT 48 HOURS AND
TEMPERATURES INTO THE END OF THE WEEK.

18Z SURFACE MAP ANALYSIS SHOWED A SURFACE TROUGH FROM WESTERN
NEBRASKA SOUTH ACROSS EASTERN COLORADO INTO SOUTHERN NEW MEXICO.
STRONG HIGH PRESSURE RIDGE ALOFT CONTINUES OVER THE CENTRAL HIGH
PLAINS. UPPER LEVEL LOW OVER LOUISIANA WAS DRIFTING WEST.

MODELS INITIALIZED WELL THIS MORNING WITH REGARD TO WEAK UPPER
SHORTWAVE MOVING OVER RIDGE ACROSS SOUTHERN MONTANA. MODELS ALSO IN
GOOD AGREEMENT WITH CURRENT AND FUTURE POSITION OF SURFACE TROF
ACROSS EASTERN COLORADO.

WILL GO WITH ETA AS THE MODEL OF CHOICE DUE TO ITS BEST HANDLING OF
SURFACE TROUGH IN NEIGHBORHOOD AS WELL AS WITH 8H AND 7H TEMPS.

FOR TONIGHT WEAK BOUNDARY NEARBY TO OUR NORTHWEST WILL SERVE AS
FOCUS FOR WEAK MOISTURE CONVERGENCE AS WELL AS BEST INSTABILITY.
VERY WARM 850 MB AND 700 MB TEMPERATURES IN PLACE WITH GOOD
CAPPING. HOWEVER SURFACE TEMPERATURES IN THE UPPER 90S COUPLED WITH
GOOD INSTABILITY AND HIGH LAPSE RATES WILL RESULT IN THE
POSSIBILITY OF WIDELY SCATTERED THUNDERSTORMS DEVELOPING TONIGHT OVER
EASTERN COLORADO AND SOUTHWEST NEBRASKA ALONG WITH THE BORDERING
COUNTIES OF NORTHWEST KANSAS. WILL GO WITH A LITTLE LOWER CHANCE FOR
THUNDERSTORMS IN THE EASTERN CWA. WILL GO CLOSE TO MILD GUIDANCE
TEMPS IN THE UPPER 60S AND LOWER 70S.

ON TUESDAY MODELS PROG WEAK COLD FRONT AND DRY LINE TO MOVE
SOUTHEAST THROUGH THE CWA. BEST MID LEVEL MOISTURE WILL PASS ACROSS
NORTHERN CWA DURING THE DAY TUESDAY INTO TUESDAY NIGHT. WILL CARRY
SLIGHT CHANCE POPS TUESDAY AND TUESDAY NIGHT. WILL GO CLOSE TO AVN
MOS GUIDANCE TEMPS FOR HIGHS A FEW DEGREES COOLER INTO THE LOW TO
MID 90S.

FOR WEDNESDAY AND WEDNESDAY NIGHT STRONG UPPER HIGH PRESSURE RIDGE
CONTINUES OVER CENTRAL HIGH PLAINS WITH WEAK UPSLOPE ACROSS THE
AREA. SOME MID LEVEL MOISTURE AND INSTABILITY ALONG WITH
TEMPERATURES IN THE 90S WILL MAINTAIN A CHANCE FOR AFTERNOON
CONVECTION ACROSS THE CWA. NO MAJOR SHORTWAVES EXPECTED TO MOVE
THROUGH DURING THIS PERIOD WITH ONLY SPOTTY DIURNAL CONVECTION
POSSIBLE.

FOR THURSDAY THROUGH MONDAY NOT MUCH CHANGE FROM PREVIOUS FORECAST
PACKAGE. WILL MAINTAIN DRY AND HOT WEATHER ACROSS CWA AS STRONG
UPPER RIDGE REMAINS ANCHORED ACROSS CENTRAL HIGH PLAINS WITH ONLY
WEAK SHORTWAVES TO MOVE AROUND TOP OF UPPER BUBBLE HIGH. WILL KEEPS
TEMPERATURES SEASONAL IN THE 90S FOR HIGHS AND OVERNIGHT LOWS
MAINLY IN THE 60S.

.GLD...NONE.

LAMMERS

In the hours before

Special weather statement, Jun 24, 10:30 AM MDT, 5 hours 22 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-250000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT MON JUN 24 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

A WEAK SURFACE TROUGH WILL DEVELOP OVER FAR NORTHEAST COLORADO LATE
THIS AFTERNOON.  SOUTHEAST WINDS OF 10 TO 25 MPH WILL TRANSPORT LOW
AND MID LEVEL MOISTURE TOWARD THE TROUGH.  SLIGHTLY COOLER AND MOIST
AIR AT MID LEVELS OF THE ATMOSPHERE WILL ARRIVE FROM THE SOUTHEAST
BY LATE AFTERNOON...MAKING CONDITIONS UNSTABLE ENOUGH FOR A COUPLE OF
THUNDERSTORMS.

THE INCREASE IN MOISTURE AND AFTERNOON TEMPERATURES FROM 94 TO 104
WILL RESULT IN HIGH-BASED THUNDERSTORMS WITH 10 TO 20 PERCENT
COVERAGE FROM LATE AFTERNOON INTO THE OVERNIGHT HOURS.  THE
STRONGEST STORMS WILL OCCUR EAST OF A LINE FROM MCCOOK TO HOXIE TO
GOVE...WHERE MICROBURST WINDS MAY EXCEED 60 MPH AND SOFT HAIL
GREATER THAN 3/4 INCH IS POSSIBLE.  AGAIN...ONLY ONE OR TWO STORMS
ARE EXPECTED TO BECOME THIS STRONG.

&&

ENTWISTLE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 4:44 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace61 min
Jun 24, 4:57 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.